Wyoming, 2023High Wind in Wyoming, April 2, 2023
April 2, 2023 · NWS CYS · 2 events in 2 counties and zones
Strong winds reported in east Platte County on 2 April 2023.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds reported in east Platte County on 2 April 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 1, 4:30 PM MST, 9 hours 56 minutes earlier.
Area forecast discussion, Apr 1, 4:30 PM MST, 9 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Sat Apr 1 2023
.DISCUSSION...(This evening through Thursday)
Issued at 345 PM MDT Sat Apr 1 2023
KEY MESSAGES:
1). High winds continue across much of southeast WY today through
at least midday Sunday.
2). Snowfall looking to develop Sunday night across south-central
WY with an extended period of heavy snowfall possible.
3). Heavy snowfall and near-blizzard conditions spread eastward
late Monday into Tuesday with significant area impacts possible.
DISCUSSION:
Strong southwest/west flow across the CWA exceeding 50 kt at 700mb
has led to a fairly gusty day across southeast WY. Latest GOES WV
imagery shows ongoing mountain wave activity that has led to wind
gusts over 70 mph at times near Arlington and Bordeaux. Widespread
50 mph wind gusts should continue this afternoon with brief
periods near 60 mph around Douglas and Rawlins. High Wind
Warnings continue through tonight and into midday Sunday with
continued mountain wave activity. MSLP gradients across the
Laramie Range will remain high through the night with lee
troughing ahead of the shortwave passing across northern WY. Will
need to monitor if any warnings will need to by extended through
Sunday afternoon. While in-house guidance has winds dropping off
around midday, probabilities of high wind remain elevated through
00z Monday. Additionally, steep lapse rates east of the Laramie
Range into the NE Panhandle Sunday afternoon would favor vertical
momentum transport with gusts approaching 45 mph out of the west
for areas near Scottsbluff.
Large scale troughing over the western CONUS will bring the next
system to impact our area with snow, strong winds, and blowing
snow. Moist southwest flow with high pressure over the northern
great plains and low pressure developing near the CO/UT border
will lead to the development of a strong frontogenesis band across
much of Carbon Co with snowfall beginning as early as Sunday
evening. Lift will be further enhanced by the right entrance
region of a 125 kt southwest jet over central WY that could lead
to heavy snowfall not only in the Sierra Madre and Snowys, but
also areas around Rawlins and Arlington. Winter Storm Watches were
issued overnight due to the potential impacts from this system.
The main forecast update is the expansion of these Winter Storm
Watches farther east of the Laramie Range into northern portions
of the NE Panhandle. Favorable isentropic lift into the northern
Panhandle and east-central WY will support more widespread precip
developing Monday night into Tuesday. However, PVA from multiple
vort max ejecting out ahead of the trough will lead to some precip
development east of the Laramie Range earlier on Monday. The
current focus for heaviest snowfall Monday night into Tuesday east
of the Laramie Range is along and north of a line from Chugwater
through Alliance. Dendritic growth layer in these areas is quite
remarkable with GFS forecast sounding for Chadron showing a DGZ
depth around 200mb deep. Snowfall accumulations from Monday
through early Wednesday in these areas could be over a foot with
latest NBM probability of greater than 18 inches near 70% along
the Pine Ridge in the northern NE Panhandle. Strong winds could
also lead to near-blizzard conditions across east- central WY and
the NE Panhandle making travel near impossible due to low
visibility and drifting snow. Wind directions are not quite
vertically aligned with this system, but gusts to 40 mph still
look possible. Heaviest snowfall appears to end around midday
Wednesday, however strong winds will continue with this system
that could lead to blowing snow across much of the area through
early Thursday.
The coldest air with this system looks to arrive with the
frontal push Monday night into Tuesday morning that should lead to
ptype being all snow no later than 12z Tuesday across the southern
NE Panhandle. There is quite the uncertainty with southeastern
portions of the CWA along the I-80 corridor. With the track of the
700mb low, would be concerned with dry air working into this
region and limiting snowfall potential for areas from Cheyenne to
Sidney. Forecast soundings could even suggest freezing drizzle
potential, but want to wait for the hires window. Overall, there
is a large spread with NBM 10th percentile values showing 1.5"
snow for Cheyenne and 90th percentile values showing well over a
foot. While impactful winter weather is still possible, decided to
hold off on any products as uncertainty remains too high. Upcoming
forecast packages will continue to highlight changes in this
forecast uncertainty as ensemble members continue to converge
towards a solution.
Light snow showers could continue through Thursday as a lingering
vort max passes through the area. This will then give way to
ridging over the western CONUS and a gradual warm up. However,
strong winds under northwest flow could remain into late in the
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 530 PM MDT Sat Apr 1 2023
Wyoming TAFS...Surface pressure gradients will be sufficient to
produce wind gusts up to 53 knots, with some lesser wind gusts
during the overnight hours. Broken high clouds around 15000 feet AGL
will prevail.
Nebraska TAFS...Sufficient surface pressure gradients will exist
to produce wind gusts to 27 knots through early this evening, with
gusts again to 30 knots occurring late tonight and Sunday. Broken
high clouds around 15000 feet AGL will prevail.
&&
.FIRE WEATHER...
Issued at 331 AM MDT Sat Apr 1 2023
No fire weather concerns this weekend and through most of next
week as an active storm pattern develops across the region.
Multiple storms are set to impact much of Wyoming over the course
of the week with the main hazards being strong winds, widespread
accumulating snow, and colder temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MDT Sunday for WYZ101-104>107-109-
110-115>117.
Winter Storm Watch from Monday morning through late Tuesday
night for WYZ101-102-106>108-116-117.
Winter Storm Watch from late Sunday night through Tuesday
afternoon for WYZ103>105-109-110.
Winter Storm Watch from Sunday evening through Tuesday evening
for WYZ112-114.
NE...Winter Storm Watch from Monday morning through Wednesday
afternoon for NEZ002-003-019-095-096.
&&
DISCUSSION...MB
AVIATION...RUBIN
FIRE WEATHER...AWHazardous weather outlook, Apr 2, 2:17 AM MST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
317 AM MDT Sun Apr 2 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>119-030930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
317 AM MDT Sun Apr 2 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds are expected to persist across much of southeast
Wyoming along and west of Interstate 25 through mid-day Sunday.
High Wind Warnings are in effect.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A major winter storm is expected to impact the region from Sunday
night through Tuesday. Significant snowfall is expected for much
of southeast Wyoming and western Nebraska. While the exact details
regarding total snowfall remain uncertain, confidence is high that
widespread snow and strong winds will significantly impact travel
and commerce for many areas through mid week. Winter Storm Watches
are in effect. Please continue to monitor the latest forecasts and
warnings for the latest information as details become more
refined.
.Spotter information statement...
Spotters will be encouraged to report snowfall totals or hazardous
conditions to the National Weather Service in Cheyenne over the
next several days.
In the hours before
Local storm report, Apr 1, 11:19 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1219 AM MDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM NON-TSTM WND GST 11 SE ARLINGTON 41.50N 106.05W
04/01/2023 M64 MPH ALBANY WY DEPT OF HIGHWAYS
MESONET STATION WY25 10.7 SE ARLINGTON
(WYDOT).
&&Local storm report, Apr 2, 12:43 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 AM MDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM NON-TSTM WND GST 13 NE CENTENNIAL 41.44N 105.96W
04/02/2023 M60 MPH ALBANY WY DEPT OF HIGHWAYS
MESONET STATION WY26 12.6 NE CENTENNIAL
(WYDOT).
&&High Wind, East Platte County
- When
- April 2, 2:26 AM MST to 4:48 AM MST
- Where
- East Platte County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT sensor Coleman (13 miles south of Glendo) reported these strong winds.
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 2, 11:54 AM MST to 3:14 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) reported maximum wind gust 9 miles south of Wheatland.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 2 to 3, 2023$617,000 · EF0 · 53 events
- Wildfire in New Mexico, April 2, 20231 injured · $500,000 · 1 event
- Hail and Damaging Winds in Louisiana, April 2 to 3, 2023$168,000 · 1.25 in hail · 6 events
- Blizzard and Winter Storm in Wyoming, April 2 to 5, 202320 events
- Hail and Damaging Winds in Texas, April 2, 20232 in hail · 19 events
- Blizzard and Winter Storm in Wyoming, April 2 to 5, 202316 events
- Hail and Damaging Winds in Louisiana, April 2, 202374 kt wind · 16 events
- Winter Storm and Winter Weather in Colorado, April 2 to 4, 20237 events
- Winter Storm and Heavy Snow in Nebraska, April 2 to 5, 20237 events
- Dust Storm and High Wind in California, April 2 to 3, 202363 kt wind · 6 events
- Heavy Snow and High Wind in California, April 2 to 3, 2023116 kt wind · 3 events
- Heavy Snow in Washington, April 2 to 3, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080015, 1080928.